Michigan, 2023

Rip Current in Michigan, September 3, 2023

September 3, 2023 · NWS GRR · 1 event in 1 county or zone

An 82 year old man drowned in Lake Michigan just south of Summit County Park. Wave heights at the time of the drowning were between 4 and 5 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An 82 year old man drowned in Lake Michigan just south of Summit County Park. Wave heights at the time of the drowning were between 4 and 5 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 3, 12:46 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 3, 12:46 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
146 PM EDT Sun Sep 3 2023

LATEST UPDATE...
Aviation

.SHORT TERM...(Today through Monday)
Issued at 310 AM EDT Sun Sep 3 2023

The short term is looking quite uneventful at this time, with only
the building heat being of interest through Monday (and beyond in
the long term).

The wave that passed by to our north on Saturday, and generated a
few light showers and storms across Central Lower is long gone to
our east. This is allowing the ridge to build back up a bit over the
area. Plenty of dry air remains in the column, except for the
boundary layer, and above 12-15k ft agl. This dry air, combined with
temperatures aloft warming a bit (850 mb warming from 20C to 22-24C)
will keep any rain from forming today and through Monday.

These 850 mb temperatures, with plenty of sunshine will support max
temps around 90 F today away from Lake Michigan, and the lower 90s
on Monday. Lows tonight will drop in the 60s with dew points not
expected to increase significantly through Monday.

.LONG TERM...(Monday night through Saturday)
Issued at 310 AM EDT Sun Sep 3 2023

...Hot and humid for Tuesday...

Deep and persistent warm air advection will continue to build the
heat here in MI through Tuesday.  The moisture will also be on the
increase, especially Tuesday, ahead of an approaching cold front.
With surface dewpoints staying above 70, that will keep overnight
lows way above normal, possibly near record warm overnight lows for
at least Tuesday.  Ensemble max temperatures for Tuesday show the
models coming into better agreement with values mostly in the upper
80's to lower 90's.  Combining those values with the higher
dewpoints yields max heat index values in the upper 90's, which is a
little under advisory criteria.

- Storms possible with the cold front Wednesday

Ensemble surface based CAPE values show mean values are likely to
top 1000 J/kg during the day on Wednesday. This is ahead of the cold
front that is forecast to arrive in the afternoon.  The 0-6km Bulk
Shear Values are relatively low, generally under 30 knots.  This
suggests the storms will be pulse in nature, but given the CAPE an
isolated strong/svr storm appears possible.

- Cooling off for Thursday

A mid level low deepens as it crosses the state on Thursday. This
feature will act to cool off the temperatures.  At this point there
is good agreement in the ensemble forecasts showing max temperatures
in the 70's which is what we will forecast for Thursday and beyond.
If we end up with more sun than forecast, the models may be a few
degrees off with the max temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 141 PM EDT Sun Sep 3 2023

Gusty southwest winds coming off the lake have spread across all
TAF sites. These winds will die down this evening as the sun sets,
and remain light overnight. Lake breeze again develops
tomorrow/Monday, but should be more confined to the sites closer
to the lakeshore, so have not brought gusts back up tomorrow in
Lansing and Jackson. Meanwhile, VFR conditions will prevail
everywhere, as high pressure assert itself over Lower Michigan and
brings hot and sunny weather.

&&

.MARINE...
Issued at 310 AM EDT Sun Sep 3 2023

We have decided to expand both the Small Craft Advisory and Beach
Hazards south through the remainder of the marine area for today
into tonight.

Latest consensus of guidance indicates that the southern two marine
zones will see winds a little higher than previously thought for
today and tonight. At least 20-25 knots of wind is expected with the
SW winds, justifying the SCA easily. With regards to Beach Hazards,
the shorter fetch, and winds a little lighter than further north
will make the waves marginal for Beach Hazards. Given the warm
weather and holiday weekend, we feel it is prudent to err on the
side of caution, and give the heads up to swimmers.

We will hold off on extending the headlines any further in time at
this time. It now appears that winds (and resulting waves) will not
be as high as yesterday and today.

&&

.CLIMATE...
Issued at 310 AM EDT Sun Sep 3 2023

We are expecting max temperatures to approach records centered
around Monday and Tuesday, and warm low temperature records possible
Monday through Wednesday mornings. Here are the records:

Maximum Temperature Records
       GRR      MKG      LAN      AZO      BTL      JXN      BIV
9/4: 94-1925  90-1999  93-1925  95-1925  95-1925  91-1999  94-1973
9/5: 92-1954  92-1948  96-1881  95-1954  95-1954  95-1954  92-2007

Warm Low Temperature Records
       GRR      MKG      LAN      AZO      BTL      JXN      BIV
9/4  73-1971  73-1985  72-1985  72-1990  72-1985  75-1985  77-1941
9/5  71-1985  72-1985  73-1881  72-2018  72-2018  72-1985  71-1985
9/6  73-1922  73-2007  75-1881  74-1985  77-1912  73-1985  74-1922

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Monday morning for MIZ037-043-
     050-056-064-071.

LM...Small Craft Advisory until 8 AM EDT Monday for LMZ844>849.

&&

SHORT TERM...NJJ
LONG TERM...MJS
AVIATION...AMD
CLIMATE...NJJ
MARINE...NJJ
Hazardous weather outlook, Sep 3, 2:48 AM EST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
348 AM EDT Sun Sep 3 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-040800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
348 AM EDT Sun Sep 3 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat indices will approach 100 degrees by Tuesday.

There will be a chance of thunderstorms beginning late Tuesday
and continuing into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-040800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
348 AM EDT Sun Sep 3 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds from the southwest at 20 to 30 knots will generate waves of
3 to 7 feet. These winds and waves will create hazardous
conditions for Small Craft and for swimmers. Especially dangerous
conditions will be found on the south side of piers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a chance of thunderstorms beginning late Tuesday
and continuing into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Mason

When
September 3, 2:00 PM EST
Where
Mason forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

An 82 year old man drowned in 4 to 5 foot waves just south of Summit County Park at around 2 pm eastern standard time.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Mason2023-09-0382MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127082.